Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 235, NWS Sioux Falls, SD

September 28, 1998Lincoln County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 28, 1998, 9:44 PM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1998, 9:44 PM CDT (02:44 UTC)
Expired
Sep 28, 1998, 10:30 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lincoln County, MN, Brookings County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2989 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS1 KFSD 290246 RRA
SVRFSD
MNC081-SDC011-290330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 1030 PM CDT

* AT 940 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 11 MILES NORTHEAST OF BROOKINGS OR NEAR
  WHITE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUSHNELL                 AROUND 950  PM CDT
  IVANHOE                  AROUND 1015 PM CDT
  ARCO                     AROUND 1020 PM CDT
  LAKE BENTON              AROUND 1020 PM CDT
  VERDI                    AROUND 1020 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

BR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 10:28 AM CDT, 11 hours 16 minutes earlier.

Area forecast discussion, Sep 28, 10:28 AM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 AM CDT MON SEP 28 1998

FCST LOOKING DECENT WITH LITTLE CHG NEEDED ATTM. DID UPDATE HON/9V9
GROUP TO RAISE TEMPS A TAD AND CHG WNDS. SPC RECENTLY TOOK SLIGHT RISK
OF SVR WX FURTHER S AND OUT OF FSD CWA...AND IN AGREEMENT WITH THAT
MOVE. THERE STILL WL BE A CHC OF TSTM DEVELPMENT HOWEVER IN THE SERN
CWA AND WL KEEP TSTMS THERE IN FCST WITH MENTION OF SVR CRITERIA IN A
11 AM SIG WX OUTLOOK /FSDSPSFSD/

.FSD...NONE

BR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:24 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.